Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 324, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 23, 2018, 3:03 PM MDT for Hamilton County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2018, 3:03 PM MDT (21:03 UTC)
- Expired
- Jul 23, 2018, 4:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:25 PM MDT | HAIL 0.25 | 17 N Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1290 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
266
WUUS53 KDDC 232103
SVRDDC
KSC075-232200-
/O.NEW.KDDC.SV.W.0324.180723T2103Z-180723T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
303 PM MDT MON JUL 23 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Hamilton County in southwestern Kansas...
* Until 400 PM MDT.
* At 302 PM MDT, a severe thunderstorm was located 9 miles south of
Tribune, moving south at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 10204 3826 10189 3826 10158 3797 10156
TIME...MOT...LOC 2102Z 012DEG 19KT 3833 10174
HAIL...2.00IN
WIND...60MPH
$$
FINCH3 follow-up statements
239
WWUS53 KDDC 232126
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
326 PM MDT MON JUL 23 2018
KSC075-232200-
/O.CON.KDDC.SV.W.0324.000000T0000Z-180723T2200Z/
Hamilton KS-
326 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHERN HAMILTON COUNTY...
At 325 PM MDT, a severe thunderstorm was located 16 miles north of
Syracuse, moving south at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Syracuse and Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 10204 3826 10185 3826 10161 3797 10156
TIME...MOT...LOC 2125Z 019DEG 18KT 3822 10175
HAIL...2.00IN
WIND...60MPH
$$
FINCH757
WWUS53 KDDC 232134
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
334 PM MDT MON JUL 23 2018
KSC075-232200-
/O.CON.KDDC.SV.W.0324.000000T0000Z-180723T2200Z/
Hamilton KS-
334 PM MDT MON JUL 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHERN HAMILTON COUNTY...
At 334 PM MDT, a severe thunderstorm was located 13 miles north of
Syracuse, moving south at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3802 10199 3826 10183 3826 10161 3797 10156
TIME...MOT...LOC 2134Z 002DEG 18KT 3817 10173
HAIL...1.25IN
WIND...60MPH
$$
FINCH350
WWUS53 KDDC 232152
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
352 PM MDT MON JUL 23 2018
KSC075-232201-
/O.EXP.KDDC.SV.W.0324.000000T0000Z-180723T2200Z/
Hamilton KS-
352 PM MDT MON JUL 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HAMILTON COUNTY WILL
EXPIRE AT 400 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3802 10199 3826 10183 3826 10161 3797 10156
TIME...MOT...LOC 2151Z 347DEG 21KT 3808 10170
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:01 PM MDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 23, 2:01 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 301 PM CDT Mon Jul 23 2018 ...Updated short and long term discussions... .SHORT TERM...(This evening through Tuesday) Issued at 301 PM CDT Mon Jul 23 2018 Isolated showers and thunderstorms were forming across parts of west central Kansas this afternoon from south of Goodland to near Scott City, in a favorable area of low level moisture and instability. The HRRR has been focusing some isolated development in this area for the past several runs. Deep layer shear is pretty weak in this area so am not expecting any organization from these storms through the late afternoon which is also what the HRRR has been showing. Better instability and shear has been farther west into the Front Range of Colorado. The models show this to be the main area of afternoon thunderstorm development. Of interest here is that the HRRR has been trending toward the idea of thunderstorms moving off the southern Front Range and forming into a convective segment that dives southeast toward the OK/TX Panhandles and possibly clipping far southwest Kansas later this evening. As a result, will shift the highest chance pops into that area tonight. There could be some lingering isolated to widely scattered showers and thunderstorms lingering through the remainder of tonight over southwest Kansas so will maintain at least some low chance pops through Tuesday morning before precipitation gradually diminishes. Cloud cover will linger through much of the night, so will keep overnight lows at or a few degrees above the warmer MAV guidance. Tuesday should be similar to or slightly warmer than today, temperature-wise. .LONG TERM...(Tuesday night through Monday) Issued at 301 PM CDT Mon Jul 23 2018 Tuesday night should be fairly quiet as any lingering daytime showers will diminish quickly. Through the remainder of this week, strong upper level high pressure, currently centered over New Mexico, will slowly retrograde westward to over southern California by Thursday night. As it does, stronger northwesterly flow around the northeast quadrant of the upper high will slowly move south toward the central Plains. This will bring increasing chances for precipitation to western Kansas late in the week as thunderstorms developing along the front range of northern Colorado and Wyoming become organized into convective complexes that move out over central and western Kansas mainly during the overnight hours. All of the global models (GEM/GFS/ECMWF) are showing this although timing and heavy precipitation tracks vary with the models. Suffice it to say, likely chances for thunderstorms seem reasonable later in the week, along with the potential for some locally heavy rain and flash flooding. Temperatures should stay on the cool side of normal through this period as well. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1223 PM CDT Mon Jul 23 2018 Scattered cumulus will increase through the early afternoon hours with occasionally broken VFR cigs possible. Isolated showers and thunderstorms could develop north of GCK later this afternoon but confidence in any of these impacting the terminal is low. Late afternoon thunderstorms developing off the Colorado Front Range may make it into far southwest Kansas after 03z but it appears this convective activity should stay southwest of the GCK/LBL terminals, although outflow could result in winds becoming westerly at 10-20 kts for a few hours. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 88 68 95 / 20 20 10 10 GCK 66 86 67 94 / 30 30 10 10 EHA 66 87 67 95 / 40 20 10 10 LBL 68 89 68 95 / 30 20 10 10 HYS 65 89 66 92 / 10 10 0 20 P28 70 91 68 95 / 0 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Jul 23, 2:13 AM MDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 313 AM CDT Mon Jul 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-240815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 313 AM CDT Mon Jul 23 2018 /213 AM MDT Mon Jul 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered showers and isolated thunderstorms are expected today. Showers and thunderstorms are expected to increase in coverage across the western counties tonight. Severe weather is not expected. Day 1 Hazards ------------- * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will prevail throughout the long term period. Thunderstorms are expected to be most numerous and most organized Wednesday night/Thursday morning and again on Friday night/Saturday morning. During each of these time frames, locally heavy rain and strong/damaging outflow winds are expected from the stronger storms. Lightning will be a hazard throughout the long term. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Elevated risk - Thunderstorm wind damage: Limited risk * Thursday - Lightning: Elevated risk * Friday - Lightning: Elevated risk - Thunderstorm wind damage: Limited risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:27 PM MDT | Special Weather Statement | DDC | Morton, Stanton | 63 min |
| Jul 22, 9:42 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
| Jul 22, 10:30 PM MDT | Special Weather Statement | DDC | Seward, Stevens | 75 min |
| Jul 22, 10:45 PM MDT | Severe Thunderstorm Warning | DDC | Morton | 45 min |
| Jul 22, 11:27 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Jul 22, 11:51 PM MDT | Special Weather Statement | DDC | Meade, Seward | 54 min |
| Jul 23, 3:58 PM MDT | Special Weather Statement | DDC | Hamilton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.